Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Blacksburg, VA

March 24, 20125 counties in Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 24, 2012, 3:37 PM EDT for 5 counties in Virginia; Monroe County, West Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 3:37 PM EDT (19:37 UTC)
Expired
Mar 24, 2012, 4:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 3:37 PM EDTHAIL 13 E Pearisburg, VAREPORTED AT RIPPLEMEAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr
Mar 24, 3:02 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS51 KRNK 241937
SVRRNK
VAC005-045-071-121-155-WVC063-242030-
/O.NEW.KRNK.SV.W.0042.120324T1937Z-120324T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  CRAIG COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LINDSIDE TO PARROTT...OR ALONG
  A LINE EXTENDING FROM 7 MILES EAST OF PETERSTOWN TO RADFORD...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEMBROKE...
  CASCADES...
  NEWPORT...
  ZENITH...
  LAUREL BRANCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3771 8013 3744 8005 3738 8016 3738 8019
      3736 8024 3733 8026 3714 8062 3744 8075
TIME...MOT...LOC 1937Z 238DEG 29KT 3743 8065 3719 8058

$$

DS
2 follow-up statements
713 
WWUS51 KRNK 242004
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT SAT MAR 24 2012

VAC121-155-242014-
/O.CAN.KRNK.SV.W.0042.000000T0000Z-120324T2030Z/
PULASKI VA-MONTGOMERY VA-
404 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI AND
NORTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTIES. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3771 8013 3744 8005 3740 8020 3735 8028
      3737 8033 3735 8035 3731 8043 3750 8062
TIME...MOT...LOC 2004Z 238DEG 29KT 3753 8050 3736 8035

$$

VAC005-045-071-WVC063-242030-
/O.CON.KRNK.SV.W.0042.000000T0000Z-120324T2030Z/
GILES VA-CRAIG VA-ALLEGHANY VA-MONROE WV-
404 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN GILES...CRAIG...SOUTHWESTERN ALLEGHANY AND
SOUTHEASTERN MONROE COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ZENITH TO HUFFMAN...OR ALONG
A LINE EXTENDING FROM UNION TO 7 MILES NORTHEAST OF NEWPORT...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAUREL BRANCH...
  GAP MILLS...
  MONCOVE LAKE STATE PARK...
  PAINT BANK...
  SWEET SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3771 8013 3744 8005 3740 8020 3735 8028
      3737 8033 3735 8035 3731 8043 3750 8062
TIME...MOT...LOC 2004Z 238DEG 29KT 3753 8050 3736 8035

$$

DS
880 
WWUS51 KRNK 242025
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT MAR 24 2012

VAC005-045-071-WVC063-242036-
/O.EXP.KRNK.SV.W.0042.000000T0000Z-120324T2030Z/
GILES VA-CRAIG VA-ALLEGHANY VA-MONROE WV-
425 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILES...CRAIG...
SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN MONROE COUNTIES EXPIRES AT
430 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

LAT...LON 3771 8013 3744 8005 3740 8020 3735 8028
      3737 8033 3735 8035 3731 8043 3750 8062
TIME...MOT...LOC 2026Z 238DEG 29KT 3755 8023

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:23 PM EDT, 14 minutes earlier.

Area forecast discussion, Mar 24, 3:23 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT MAR 24 2012

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE EAST THEN SOUTHEAST
TODAY AND TONIGHT. BY SUNDAY NIGHT THE LOW WILL BE OFF THE CAROLINA
COAST. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM EDT SATURDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH 107 IN EFFECT
UNTIL 10 PM TONIGHT.

AS OF 1250 PM SATURDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH 105 IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

AS OF 1150 AM EDT SATURDAY...
CONVECTION WHICH TAPERED OFF THIS MORNING ALLOWING SOME SUNSHINE TO
RETURN FOR THE WEST...WILL REDEVELOP THIS AFTERNOON INTO TONIGHT.
SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE POTENTIAL
FOR LOCALLY HEAVY RAINS. THE UPPER LOW TO OUR WEST WILL STEADILY
APPROACH THIS AFTERNOON AND MOVE ACROSS THE SRN APPALACHIANS
TONIGHT. LIKE THE HRRR FOR EARLY THIS AFTERNOON AND SHAPE POPS
CLOSE TO SOLUTION.

AS OF 915 AM EDT SATURDAY...
ADJUSTED TEMPERATURES AND POPS ACCORDING TO LATEST OBS AND RADAR
TRENDS. EXPANDED THE MENTION OF GUSTY WINDS AND HAIL FURTHER NORTH
TO MATCH SPC LATEST DAY1 OUTLOOK. HWO WAS UPDATED. PNS OUT FOR
HIGH MIN TEMPERATURES. ALSO ANOTHER PNS COMING OUT FOR RAINFALL
AMOUNTS. THE UPPER LOW IS MOVING EAST WITH COLD POOL WHICH WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOOK FOR SEVERAL ISC UPDATES TODAY WITH THE ACTIVE
WEATHER EXPECTED.

AS OF 410 AM EDT SATURDAY...

EXPECTING SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. FIRST AREA WAS OVER THE CENTRAL AND EASTERN COUNTY
WARNING AREA EARLY THIS MORNING AND WAS MOVING NORTHEAST AROUND 20
MPH. THE NEXT BAND EXTENDS FROM OHIO INTO EASTERN TENNESSEE. LOCAL
WRF AND HRRR BRING THIS BAND INTO THE WESTERN COUNTY WARNING AREA
BY 8AM.

AS THE UPPER LOW MOVES EAST THIS MOVING SO WILL THE SHOWERS AND
THUNDERSTORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE FORECAST AREA THIS AFTERNOON. COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER LOW WILL REACH THE FORECAST AREA
TODAY...CREATING LARGE LAPSE RATES AND LOWERING THE FREEZING
LEVEL. GUSTY WINDS AND LARGE HAIL WILL BE A THREAT WITH ANY
STRONGER STORMS...ESPECIALLY THIS AFTERNOON AND EVENING.

THE UPPER LOW MOVES SOUTHEAST INTO SOUTH CAROLINA BY SUNDAY
MORNING. EXPECT COVERAGE AND PROBABILITY OF PRECIPITATION TO
DECREASE LATE TONIGHT.

THERE WAS A BREAK IN THE CLOUD COVER AHEAD OF THE SHOWERS AND
THUNDERSTORMS APPROACHING FROM THE WEST. FOG MAY DEVELOP EARLY
THIS MORNING AS THE CLOUDS BRIEFLY CLEAR. WITH ALL THE
PRECIPITATION EXPECTED TODAY...HAVE GONE ON THE COOL SIDE OF
GUIDANCE. STAYED CLOSE TO A BLEND OF BIAS CORRECTED MAV/MET
GUIDANCE FOR LOWS TONIGHT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 330 AM EST SATURDAY...

SUNDAY MORNING WILL START OUT WITH THE UPPER LEVEL LOW PASSING JUST
TO THE SOUTH OF OUR AREA...POSSIBLY CLIPPING OUR NORTH CAROLINA
COUNTIES. IN ANY EVENT...EXPECT TO SEE GREATER COVERAGE OF SHOWER
ACTIVITY NORTH OF INTERSTATE 81...AS A SLOT OF DRIER AIR WORKS ITS
WAY IN SOUTH CLOSER TO THE LOW. COVERAGE WILL INCREASE FURTHER
DURING THE AFTERNOON AS DAYTIME HEATING HELPS DESTABILIZE THE
ATMOSPHERE...AND WILL NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS
DEVELOP BY LATE MORNING. WITH THE UPPER LOW PASSING SO CLOSE TO OUR
AREA...BELIEVE THAT HAIL WILL BE A CONCERN IN THE STRONGER SHOWER
AND THUNDERSTORM ACTIVITY...BUT EXPECT MOST HAIL TO BE IN THE PEA TO
DIME SIZE RANGE WHERE IT OCCURS. SHOWER AND THUNDERSTORM ACTIVITY
WILL DECREASE FROM WEST TO EAST BY LATE AFTERNOON AS THE UPPER LOW
CONTINUES TO PUSH OFF THE ATLANTIC COAST...AND SHOWER ACTIVITY IS
EXPECTED TO BE CONFINED TO THE MOUNTAINS...MAINLY IN SOUTHEAST WEST
VIRGINIA BY LATE SUNDAY EVENING. DESPITE THE PASSAGE OF THE UPPER
LOW...SUNDAY NIGHT TEMPERATURES WILL REMAIN MILD ACROSS OUR
AREA...WITH OVERNIGHT LOWS RANGING FROM THE LOW TO MID 50S EAST...TO
THE UPPER 40S WEST.

IT WILL BE MONDAY MORNING WHEN WE SEE A CHANGE IN OUR WEATHER
PATTERN AS ANOTHER COLD FRONT BRINGS A SHOT OF COOLER CANADIAN AIR
INTO OUR AREA. MONDAY AFTERNOON TEMPERATURES ARE EXPECTED TO REMAIN
MILD ACROSS OUR AREA...ALBEIT A LITTLE COOLER...HOWEVER IT WILL BE
MONDAY NIGHT/TUESDAY MORNING TEMPERATURES THAT WILL BE OF CONCERN AS
LOWS FALL INTO THE 30S ACROSS THE MOUNTAINS. BELIEVE THAT NEAR
FREEZING TEMPERATURES WILL BE CONFINED TO GREENBRIER COUNTY IN
SOUTHEAST WEST VIRGINIA...AS WELL AS THE ALLEGHANY HIGHLANDS IN
VIRGINIA...LOCATIONS THAT HAVE NOT EXPERIENCED A START TO THE
GROWING SEASON TO THE SAME EXTENT THAT HAS OCCURRED IN LOWER
ELEVATIONS. THAT STATED...IT WOULD BE A GOOD IDEA TO CONSIDER
PRECAUTIONS AGAINST THE COLD FOR ANY SENSITIVE VEGETATION WHICH HAS
STARTED TO GROW IN YOUR AREA.

HIGH PRESSURE WILL SLIDE EAST ON TUESDAY AFTERNOON...ALLOWING WINDS
TO BECOME SOUTHERLY ACROSS OUR AREA. WITH A RIDGE OF UPPER LEVEL
HIGH PRESSURE BUILDING IN FROM THE WEST LATE TUESDAY EVENING...
OVERNIGHT TEMPERATURES WILL BE CONSIDERABLY WARMER...WITH LOWS
EXPECTED TO RANGE FROM THE MID 40S IN THE WEST...TO THE UPPER 30S IN
THE EAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 AM EDT SATURDAY...

ON WEDNESDAY...A HIGH PRESSURE RIDGE WILL SLIDE EAST OFF THE COAST.
SOUTHERLY FLOW RETURNS WITH MODERATING TEMPERATURES FOR THE
REMAINDER OF THE WORK WEEK. LIGHT RAIN SHOWERS ARE POSSIBLE
WEDNESDAY INTO THURSDAY AS A WEAK COOL FRONT PASSES OVER THE REGION.
THIS RAIN WILL NOT BE ANY WHERE CLOSE IN INTENSITY TO THIS WEEKENDS
RAIN EVENT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 1159 AM EDT SATURDAY...

EXPECT SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH 06Z SUNDAY. CEILINGS AND VISIBILITIES
WILL LOWER TO MVFR/IFR IN ASSOCIATION WITH THE SHOWERS AND STORMS.
SOME OF THE STRONGER STORMS TODAY MAY PRODUCE GUSTY WINDS AND
LARGE HAIL...MAINLY THIS AFTERNOON AND EVENING.

COVERAGE OF PRECIPITATION WILL DIMINISH TONIGHT. LOW CLOUDS AND
FOG WILL FILL IN OVERNIGHT WITH CEILINGS LOWERING TO IFR/MVFR
LEVELS. HAVE LOWERED VISIBILITY TO LIFR AT LYH WITH MEDIUM
CONFIDENCE. IF NORTHWEST SURFACE AND LOW LEVEL WINDS ARE A LITTLE
STRONGER THAN EXPECTED THEN PROBABILITY OF LIFR OR IFR FOG WILL BE
LOWER.

SHRA WILL DEVELOP AGAIN ACROSS THE AREA SUN...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE MUCH TSRA ACTIVITY SUN...JUST
SHOWERS.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/KK
Hazardous weather outlook, Mar 24, 3:14 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAR 24 2012

NCZ001>006-018>020-VAZ012>018-022-023-032>034-043>045-058-059-251915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
HALIFAX-CHARLOTTE-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS
ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-020-024-035-046-047-251915-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS
ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ009>011-251915-
SMYTH-BLAND-GILES-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-251915-
TAZEWELL-
314 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ042>045-251915-
MERCER-SUMMERS-MONROE-GREENBRIER-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 24, 3:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             CANA                    36.58N 80.67W
03/24/2012  E1.25 INCH       CARROLL            VA   AMATEUR RADIO

&&

PC
Local storm report, Mar 24, 3:16 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             GROUNDHOG MOUNTAIN      36.65N 80.53W
03/24/2012  E2.75 INCH       PATRICK            VA   AMATEUR RADIO

            REPORTED ALONG BLUE RIDGE PARKWAY ON CARROLL/PATRICK
            COUNTY LINE. WINDOWS BROKEN IN HOME.

&&

PC
Local storm report, Mar 24, 3:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 NNW WURNO             37.10N  80.73W
03/24/2012  E1.00 INCH       PULASKI            VA   PUBLIC

&&

EVENT NUMBER RNK1200036

FISHER
Local storm report, Mar 24, 3:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             STAFFORDSVILLE          37.25N  80.71W
03/24/2012  E0.75 INCH       GILES              VA   PUBLIC

&&

EVENT NUMBER RNK1200037

FISHER
Special weather statement, Mar 24, 3:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT SAT MAR 24 2012

WVZ043-045-242000-
GREENBRIER WV-SUMMERS WV-
329 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 326 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF SANDSTONE TO 6 MILES EAST OF PIPESTEM...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TALCOTT AROUND 335 PM...ELTON AROUND 340
PM...BINGHAM AROUND 345 PM...LAWN AROUND 350 PM AND RUPERT AROUND 400
PM.

LAT...LON 3809 8074 3810 8067 3785 8060 3743 8086
      3771 8092 3770 8090 3772 8090 3775 8093
      3778 8090 3782 8094 3788 8076 3794 8081
      3798 8078 3802 8080 3803 8083 3806 8082
      3805 8086 3807 8089 3811 8088

DS
Special weather statement, Mar 24, 3:30 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT SAT MAR 24 2012

VAZ012-013-016-242000-
CARROLL VA-PULASKI VA-WYTHE VA-
330 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PULASKI AND WYTHE
COUNTIES...

AT 326 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF MAX MEADOWS TO 5 MILES NORTHEAST OF FRIES...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GUNTON PARK AROUND 340 PM...PULASKI AROUND
350 PM AND DRAPER AROUND 355 PM.

LAT...LON 3706 8097 3707 8092 3709 8092 3720 8077
      3719 8076 3690 8065 3673 8093 3703 8102

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:32 PM EDTSpecial Weather StatementRNKGrayson, Wythe43 min
Mar 24, 1:21 PM EDTSpecial Weather StatementRNKCarroll39 min
Mar 24, 1:25 PM EDTSpecial Weather StatementRNKGrayson50 min
Mar 24, 1:28 PM EDTSpecial Weather StatementRNKWythe47 min
Mar 24, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe60 min
Mar 24, 1:57 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe63 min
Mar 24, 2:00 PM EDTSevere Thunderstorm WarningRNKCarroll60 min
Mar 24, 2:22 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Pulaski, Smyth, Wythe53 min
Mar 24, 2:30 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell60 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax56 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax56 min
Mar 24, 2:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick61 min
Mar 24, 2:52 PM EDTFlash Flood WarningRNKCarroll, Patrick6 hr
Mar 24, 2:57 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe63 min
Mar 24, 3:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax64 min
Mar 24, 3:30 PM EDTSpecial Weather StatementRNKPulaski30 min
Mar 24, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick66 min
Mar 24, 3:46 PM EDTTornado WarningRNKFloyd, Patrick29 min
Mar 24, 4:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Mar 24, 4:15 PM EDTTornado WarningRNKFranklin, Patrick30 min
Mar 24, 4:26 PM EDTSpecial Weather StatementRNKAlleghany34 min
Mar 24, 4:41 PM EDTTornado WarningRNKFranklin34 min
Mar 24, 4:48 PM EDTTornado WarningRNKPatrick42 min
Mar 24, 5:09 PM EDTTornado WarningRNKBedford, Franklin36 min
Mar 24, 5:17 PM EDTFlash Flood WarningRNKFloyd, Patrick5 hr
Mar 24, 5:24 PM EDTTornado WarningRNKHenry, Patrick36 min
Mar 24, 5:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
Mar 24, 5:38 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania67 min
Mar 24, 5:51 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville39 min
Mar 24, 6:05 PM EDTTornado WarningRNKCampbell25 min
Mar 24, 6:07 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 24, 6:16 PM EDTSpecial Weather StatementRNKGrayson29 min
Mar 24, 6:19 PM EDTTornado WarningRNKPittsylvania41 min
Mar 24, 6:25 PM EDTFlash Flood WarningRNKFranklin, Henry, Patrick4 hr
Mar 24, 6:25 PM EDTTornado WarningRNKAmherst, Bedford, Campbell, City of Lynchburg35 min
Mar 24, 6:33 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
Mar 24, 6:46 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Mar 24, 6:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Mar 24, 7:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania56 min
Mar 24, 7:30 PM EDTSpecial Weather StatementRNKBuckingham30 min
Mar 24, 7:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania81 min
Mar 24, 7:57 PM EDTSpecial Weather StatementRNKBuckingham33 min
Mar 24, 3:29 PM EDTSpecial Weather StatementRNKSummers31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.